Georgia, 2014

Damaging Wind in Georgia, August 18, 2014

August 18, 2014 · NWS JAX · 1 event in 1 county or zone

with the east coast sea breeze pinned near the Atlantic Coast during the afternoon and evening. With dry air in place (PWATs below 2 inches), strong wind gusts were a hazard in resultant thunderstorms over a very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep layer SW flow was in place with morning showers and storms tracking inland across North Florida and SE Georgia from the Gulf Coast...with the east coast sea breeze pinned near the Atlantic Coast during the afternoon and evening. With dry air in place (PWATs below 2 inches), strong wind gusts were a hazard in resultant thunderstorms over a very unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:03 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 1:03 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT MON AUG 18 2014

...VERY HOT AND HUMID WITH AFTERNOON HEAT INDICES AROUND 105
DEGREES THIS WEEK...

.NEAR TERM.../THROUGH TONIGHT/...
A WESTERLY STEERING FLOW IS USHERING CONVECTION QUICKLY ACROSS NE
FL...MAINLY S OF I-10) INTO THE ATLANTIC OCEAN. A LINE OF STORMS
HAS BEEN CROSSING THE PANHANDLE SINCE MORNING AND WILL SOON PUSH
INTO THE SUWANNEE VALLEY. HAVE SCATTERED POPS (40-50%) FOR NE FL
THROUGH THE AFTN...THEN CONVECTION WILL INCREASE ACROSS SE GA
AFTER 3 PM. A WEAK SHORTWAVE TROUGH CROSSING SRN ALABAMA WILL
EVENTUALLY REACH OUR NRN ZONES LATE AFTN INTO THE EVENING AND HAVE
ISOLATED SHOWERS/STORMS UNTIL AROUND MIDNIGHT NORTH OF WAYCROSS.
MUGGY OVERNIGHT LOWS IN THE MID 70S ARE EXPECTED AFTER THE RAINS
END. LIGHT WINDS WILL PERSIST OVERNIGHT WITH PATCHY LIGHT GROUND
FOG OCCURRING WHERE GROUND IS WET FROM HEAVY RAINFALL.

.SHORT TERM.../TUESDAY THROUGH THURSDAY/...
HIGH PRESSURE TO THE SOUTH WITH SHORT WAVE ENERGY GOING BY TO THE
NORTH WILL MAINTAIN A WESTERLY FLOW OVER THE AREA TUESDAY. E-W
ORIENTED UPPER RIDGE TO THE SOUTH BUILDS NW WEDNESDAY AND THURSDAY
PRODUCING HOT CONDITIONS OVER THE REGION. MAX TEMPERATURES WILL
REACH THE MID TO UPPER 90S WITH HEAT INDICES NEAR ADVISORY
CRITERIA(108F). EXPECT ISOLATED TO SCATTERED CONVECTION EACH DAY
MAINLY ASSOCIATED WITH SEABREEZES.

.LONG TERM...FRIDAY THROUGH MONDAY...HIGH PRESSURE ALOFT RETROGRADES
SLOWLY WESTWARD INTO THE LOWER MS VALLEY THIS WEEKEND WITH TROUGHING
OFF THE EAST COAST. MODELS CONTINUE TO SHOW A BACKDOOR COLD FRONT
PUSHING THROUGH THE AREA WITH AN EASTERLY FLOW DEVELOPING FOR
SUNDAY AND MONDAY. HOT TEMPERATURES WILL DROP BACK TO NEAR AVERAGE
LEVELS BEHIND FRONT WITH POPS AT OR ABOVE AVERAGE THROUGH THE
PERIOD.

&&

.AVIATION...
SCATTERED STORMS ARE EXPECTED TO END BY 00Z ACROSS NE FL. ONLY
ISOLATED STORMS ARE FORECAST FOR SSI...WITH THE ACTIVITY STARTING
LATER AND POSSIBLY CONTINUING INTO LATE EVENING. LIGHT SW WINDS
OVERNIGHT WILL CONTINUE TONIGHT WITH PATCHY FOG POSSIBLE AT VQQ
AND GNV...BUT WILL NOT INCLUDE DUE TO LACK OF CONFIDENCE.

&&

.MARINE...
PERSISTENT SW TO WEST FLOW CONTINUES AS A RIDGE OF HIGH PRESSURE
BUILDS SOUTH OF THE WATERS. NOCTURNAL SURGE IS EXPECTED ONCE AGAIN
OVER OFFSHORE WATERS AND WILL ADD A SMALL CRAFT EXERCISE CAUTION
HEADLINE...KEEPING OUTER WATERS SEPARATE FROM NEARSHORE LEGS. SCEC
HEADLINES CAN BE EXPECTED EACH NIGHT AS WINDS INCREASE DURING
NOCTURNAL SURGES.

RIP CURRENTS: LOW RISK THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  95  74  98 /  20  40  30  20
SSI  77  90  78  91 /  20  30  30  20
JAX  75  94  76  95 /  20  40  40  30
SGJ  76  92  79  93 /  30  30  30  20
GNV  74  93  73  94 /  10  20  10  20
OCF  74  92  74  94 /  10  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA/GUILLET
Hazardous weather outlook, Aug 18, 2:50 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT MON AUG 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-190800-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
350 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING.

HEAT INDEX VALUES WILL APPROACH 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

HEAT INDEX VALUES WILL APPROACH 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Aug 18, 4:27 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     5 SSE DUNGENESS         30.67N 81.45W
08/18/2014  M41 MPH          NASSAU             FL   OTHER FEDERAL

            THE NOS TIDE STATION AT FERNANDINA BEACH REPORTED A
            SOUTHWEST WIND GUST TO 41 MPH IN A THUNDERSTORM.

&&

ASHASHY
Special weather statement, Aug 18, 4:40 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT MON AUG 18 2014

GAZ134-150-151-182215-
BACON-PIERCE-WARE-
540 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...PIERCE
AND BACON COUNTIES FOR STRONG WINDS VALID UNTIL 615 PM EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BICKLEY...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BICKLEY AND
DIXIE UNION THROUGH 615 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3151 8235 3133 8229 3133 8262 3146 8262
TIME...MOT...LOC 2140Z 258DEG 20KT 3140 8261

ZIBURA
Local storm report, Aug 18, 4:41 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
541 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 SSE ARLINGTON         30.27N 81.56W
08/18/2014                   DUVAL              FL   BROADCAST MEDIA

            WOKV REPORTS A TREE BLOWN OVER AND ONTO A CAR AS WELL AS
            POWERLINE BLOWN DOWN ACROSS SOUTHSIDE BOULEVARD AT THE
            INTERSECTION OF HOGAN ROAD IN JACKSONVILLE. ALL LANES OF
            SOUTHSIDE BOULEVARD WERE CLOSED DUE TO THE POWERLINE
            ACROSS THE ROADWAY. TIME OF DAMAGE BASED ON RADAR DATA.

&&

NELSON
Local storm report, Aug 18, 4:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
558 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 SSE ARLINGTON         30.27N 81.56W
08/18/2014                   DUVAL              FL   BROADCAST MEDIA

            *** 2 INJ *** WOKV/WTEV REPORTS A TREE BLOWN OVER AND
            ONTO A CAR AS WELL AS POWERLINE BLOWN DOWN ACROSS
            SOUTHSIDE BOULEVARD AT THE INTERSECTION OF HOGAN ROAD IN
            JACKSONVILLE. ALL LANES OF SOUTHSIDE BOULEVARD WERE
            CLOSED DUE TO THE POWERLINE ACROSS THE ROADWAY. TIME OF
            DAMAGE AND INJURIES BASED ON RADAR DATA.

&&

NELSON
Local storm report, Aug 18, 5:01 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
601 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 SSE CALLAHAN          30.53N 81.81W
08/18/2014                   NASSAU             FL   911 CALL CENTER

            THE 911 CENTER REPORTED A TREE DOWN NEAR ARTESIAN BLVD.

&&

ASHASHY
Special weather statement, Aug 18, 5:12 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT MON AUG 18 2014

GAZ134>136-151-182300-
APPLING-BACON-PIERCE-WAYNE-
612 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE...
PIERCE...APPLING AND BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 700 PM EDT...

AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ALMA TO 2 MILES EAST OF JAMESTOWN...MOVING EAST AT 30 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JAMESTOWN...NEW
LACY...ALMA...BAXLEY...BLACKSHEAR...BRISTOL...PATTERSON...SURRENCY...
SCREVEN AND ODUM THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3184 8207 3179 8199 3180 8196 3172 8189
      3136 8180 3135 8195 3137 8204 3130 8199
      3127 8201 3130 8239 3136 8239 3138 8242
      3140 8240 3142 8242 3142 8248 3147 8251
      3167 8254 3174 8252
TIME...MOT...LOC 2212Z 260DEG 26KT 3166 8241 3133 8229

SANDRIK

The radar

The Jacksonville radar (KJAX), 129 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 18, 5:55 PM EST
Where
Wayne County, 2.07 mi N of Drawdy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.630, -81.930

Trees were blown down along Tank Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537894.